OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 18, Iss. 8 — Aug. 1, 2001
  • pp: 1905–1911

Helical localized wave solutions of the scalar wave equation

P. L. Overfelt  »View Author Affiliations


JOSA A, Vol. 18, Issue 8, pp. 1905-1911 (2001)
http://dx.doi.org/10.1364/JOSAA.18.001905


View Full Text Article

Acrobat PDF (320 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

A right-handed helical nonorthogonal coordinate system is used to determine helical localized wave solutions of the homogeneous scalar wave equation. Introducing the characteristic variables in the helical system, i.e., u=ζ-ct and v=ζ+ct, where ζ is the coordinate along the helical axis, we can use the bidirectional traveling plane wave representation and obtain sets of elementary bidirectional helical solutions to the wave equation. Not only are these sets bidirectional, i.e., based on a product of plane waves, but they may also be broken up into right-handed and left-handed solutions. The elementary helical solutions may in turn be used to create general superpositions, both Fourier and bidirectional, from which new solutions to the wave equation may be synthesized. These new solutions, based on the helical bidirectional superposition, are members of the class of localized waves. Examples of these new solutions are a helical fundamental Gaussian focus wave mode, a helical Bessel–Gauss pulse, and a helical acoustic directed energy pulse train. Some of these solutions have the interesting feature that their shape and localization properties depend not only on the wave number governing propagation along the longitudinal axis but also on the normalized helical pitch.

© 2001 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(260.2110) Physical optics : Electromagnetic optics
(350.7420) Other areas of optics : Waves

History
Original Manuscript: September 22, 2000
Manuscript Accepted: January 24, 2001
Published: August 1, 2001

Citation
P. L. Overfelt, "Helical localized wave solutions of the scalar wave equation," J. Opt. Soc. Am. A 18, 1905-1911 (2001)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-18-8-1905

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited